Advertisement

Erlotinib-associated bilateral anterior uveitis: resolution with posterior sub-Tenon’s triamcinolone without erlotinib cessation

      Erlotinib (Tarceva; Genetech USA, Inc, San Francisco, Calif.) is an inhibitor of epidermal growth factor receptor tyrosine kinase that is approved as therapy for patients with non–small cell lung cancer and advanced-stage pancreatic cancer.
      • Rosell R.
      • Carcereny E.
      • Gervais R.
      • et al.
      on behalf of the Spanish Lung Cancer Group in Collaboration with the Groupe Français de Pneumo-Cancérologie and the Associazione Italiana Ocologia Toracica
      Erlotinib versus standard chemotherapy as first-line treatment for European patients with advanced EGFR mutation-positive non-small-cell lung cancer (EURTAC): a multicentre, open-label, randomised phase 3 trial.
      • Shepherd F.A.
      • Rodrigues Pereira J.
      • Ciuleanu T.
      • et al.
      National Cancer Institute of Canada Clinical Trials Group
      Erlotinib in previously treated non-small cell lung cancer.
      • Cappuzzo F.
      • Ciuleanu T.
      • Stelmakh L.
      • et al.
      Erlotinib as maintenance treatment in advanced non-small-cell lung cancer: a multicentre, randomised, placebo-controlled phase 3 study.
      • Moore M.J.
      • Goldstein D.
      • Hamm J.
      • et al.
      Erlotinib plus gemcitabine compared with gemcitabine alone in patients with advanced pancreatic cancer: a phase III trial of the National Cancer Institute of Canada Clinical Trials Group.
      It has been associated with anterior uveitis in 2 prior cases.
      • Lim L.T.
      • Blum R.A.
      • Cheng C.P.
      • Hanifudin A.
      Bilateral anterior uveitis secondary to erlotinib.
      • Ali K.
      • Kumar I.
      • Usman-Saeed M.
      • Usman Saeed M.
      Erlotinib-related bilateral anterior uveitis.
      We report a 77-year-old female with stage IV squamous cell cancer of the lung with liver metastases who was treated with erlotinib starting 6 weeks before the onset of bilateral anterior uveitis. The uveitis was recalcitrant to topical corticosteroid therapy alone. Because she had not responded positively to previous systemic chemotherapy, the patient refused to stop erlotinib. The intraocular inflammation was successfully treated with a combination of topical and periocular steroids without drug cessation.
      A 77-year-old presented with bilateral floaters for 1 week. She had an ocular history of a rhegmatogenous retinal detachment OD repaired with a scleral buckle and Fuchs dystrophy with a penetrating keratoplasty OU. She had no prior history of uveitis or any rheumatologic disease. Her medical history was significant for stage IV squamous cell cancer of the left lung with liver metastasis 8 months prior. She was treated with radiation to the lung followed by 4 cycles of carboplatin and gemcitabine, but demonstrated progression of her disease. Her chemotherapy was changed to oral erlotinib 150 mg daily approximately 6 weeks before presentation.
      Her vision was 20/30 OD and 20/40 OS. Anterior segment showed multiple, nongranulomatous keratic precipitates OD, but none OS. There was 3+ anterior chamber (AC) cell with 1+ flare OD and 2+ cell with 1+ flare OS (Standardization of Uveitis Nomenclature). There was spillover of 2+ cell into the anterior vitreous OD and 1+ cell in the anterior vitreous OS. Fundus examination was otherwise unremarkable, except for stable drusen OU and a scleral buckle with laser scarring peripherally OD from the previous retinal detachment repair.
      The patient was diagnosed with bilateral anterior uveitis. She was started on topical prednisolone acetate every 2 hours OD and 4 times daily OS. Three days later, there was no improvement in inflammation, and topical steroids were increased to every hour OD and every 2 hours OS. At this time, she also began to experience other systemic negative side effects of erlotinib, including diarrhea, rash, and dry skin, and the dose was decreased to 125 mg daily by her oncologist. One week later, neither her systemic negative side effects nor the inflammation OD were improved after the dose reduction. The patient did not want to stop the erlotinib, so she was treated with 40 mg posterior sub-Tenon’s triamcinolone injection OD; 10 days after periocular steroid injection OD, the AC inflammation was improved with near resolution. Over the next 3 months, the inflammation slowly resolved and the prednisolone was slowly tapered to daily OU. Over the entire treatment period, the best corrected visual acuity remained stable. She remained on 125 mg erlotinib daily, but unfortunately brain metastasis developed and the patient died 3 months later.
      Bilateral anterior uveitis associated with erlotinib has been reported in only 2 prior cases,
      • Lim L.T.
      • Blum R.A.
      • Cheng C.P.
      • Hanifudin A.
      Bilateral anterior uveitis secondary to erlotinib.
      • Ali K.
      • Kumar I.
      • Usman-Saeed M.
      • Usman Saeed M.
      Erlotinib-related bilateral anterior uveitis.
      both of which required drug cessation for resolution of uveitis. We show that erlotinib may be continued and AC inflammation successfully treated with periocular corticosteroids. This is particularly useful in patients who prefer not to stop the medication because they have previously not responded to other chemotherapeutic regimens, as in our case. This case is unique in that posterior sub-Tenon’s triamcinolone was required to achieve optimal control of the anterior uveitis.
      It has been reported that erlotinib may also cause conjunctivitis, keratoconjunctivitis sicca, trichomegaly, and corneal epithelial defects in addition to anterior uveitis.
      • Papadoulous R.
      • Chasapi V.
      • Bachariou A.
      Trichomegaly induced by erlotinib.
      • Johnson K.S.
      • Levin F.
      • Chu D.S.
      Persistent corneal epithelial defect associated with erlotinib treatment.
      We recommend that patients taking erlotinib be referred to an ophthalmologist should any uveitis develop. Those who experience uveitis should discuss the risks and benefits of continued use with their oncologist and ophthalmologist in light of the possible successful treatment with periocular corticosteroids.

      References

        • Rosell R.
        • Carcereny E.
        • Gervais R.
        • et al.
        • on behalf of the Spanish Lung Cancer Group in Collaboration with the Groupe Français de Pneumo-Cancérologie and the Associazione Italiana Ocologia Toracica
        Erlotinib versus standard chemotherapy as first-line treatment for European patients with advanced EGFR mutation-positive non-small-cell lung cancer (EURTAC): a multicentre, open-label, randomised phase 3 trial.
        Lancet Oncol. 2012; 13: 239-246
        • Shepherd F.A.
        • Rodrigues Pereira J.
        • Ciuleanu T.
        • et al.
        • National Cancer Institute of Canada Clinical Trials Group
        Erlotinib in previously treated non-small cell lung cancer.
        N Engl J Med. 2005; 353: 123-132
        • Cappuzzo F.
        • Ciuleanu T.
        • Stelmakh L.
        • et al.
        Erlotinib as maintenance treatment in advanced non-small-cell lung cancer: a multicentre, randomised, placebo-controlled phase 3 study.
        Lancet Oncol. 2010; 11: 521-529
        • Moore M.J.
        • Goldstein D.
        • Hamm J.
        • et al.
        Erlotinib plus gemcitabine compared with gemcitabine alone in patients with advanced pancreatic cancer: a phase III trial of the National Cancer Institute of Canada Clinical Trials Group.
        J Clin Oncol. 2007; 25: 1960-1966
        • Lim L.T.
        • Blum R.A.
        • Cheng C.P.
        • Hanifudin A.
        Bilateral anterior uveitis secondary to erlotinib.
        Eur J Clin Pharmacol. 2010; 66: 1277-1278
        • Ali K.
        • Kumar I.
        • Usman-Saeed M.
        • Usman Saeed M.
        Erlotinib-related bilateral anterior uveitis.
        BMJ Case Rep. 2011; 10: 1136
        • Papadoulous R.
        • Chasapi V.
        • Bachariou A.
        Trichomegaly induced by erlotinib.
        Orbit. 2008; 27: 329-330
        • Johnson K.S.
        • Levin F.
        • Chu D.S.
        Persistent corneal epithelial defect associated with erlotinib treatment.
        Cornea. 2009; 28: 706-707